The possibility of EPM relapse - The Horse Owner's Resource

The possibility of EPM relapse

Most EPM cases respond to treatment but a return of signs months or even years later may signal relapse, and a new round of treatment may be needed.
Author:
Publish date:

Q:When my normally happy, sound gelding became grumpy and began moving crookedly two years ago, he was diagnosed with EPM and started on a course of Marquis (Ponazaril). He improved and I resumed riding him (we do low-level dressage) and all was well for a long time. 

Now, however, his attitude is turning sour again. Can a horse relapse with EPM? I thought he would have immunity to the parasite for life. He doesn’t feel crooked to me yet, and my veterinarian says he looks sound, but I don’t want to wait for things to get worse. Should I have him treated again?

Sheryl Lennon

Spring Cove, New York

A:

The short answer is, yes, horses with equine protozoal myeloencephalitis (EPM) can relapse. But this is a tremendously complicated question---and one for which we have
few specific answers.

A disease of the central nervous system, EPM is primarily caused by the protozoal organism Sarcocystis neurona (In rare cases, the disease results from infection with a similar organism called Neospora hughesi). When a horse becomes infected, these organisms can migrate into the central nervous system, causing inflammation and tissue damage in the brain and spinal cord. Signs of EPM include incoordination, transient lameness, lethargy, weakness and gait changes. Treatment with antiprotozoal or antiparasitic medications, such as ponazuril, diclazuril, or sulfadiazine and pyrimethamine, can reduce or eliminate the signs of EPM.

While infection with some organ-isms (usually viruses and bacteria) can lead to lifetime immunity, para-sites like S. neurona are very good at evading the immune response and finding ways to survive in the face
of a robust immune attack---that is how they have evolved to maintain their
life cycle. What’s more, in EPM the causal parasites have infiltrated the horse’s central nervous system, an area of the body that immunologists refer to as an “immune privileged site” because the immune response there is somewhat muted.

A number of unanswered questions remain regarding relapses in horses with EPM. We are aware that it does happen, but exactly how often is unknown. In one study of horses treated for EPM, about 8 percent showed signs of relapse within 90
days of stopping treatment---however I have seen convincing evidence of relapses after longer periods of time after treatment.

A number of factors are probably involved with relapses, including the dose and type of drug treatment and variations in the ability of individual horses to clear the organisms via immune mechanisms. Strain variation of the organism may be involved as well, but this has not been investigated in any way.

In addition, I feel that the duration of treatment is very important in limiting relapses, although this has not been demonstrated by proper scientific evaluation. Finally, proper diagnosis is important to ensure that the cause of the perceived abnormalities are indeed due to S. neurona and not to something else.

If the current changes in your horse are caused by EPM, then another course of treatment is certainly warranted and advisable. Repeating treatment with ponazuril or diclazuril and lengthening the duration (I usually advise two months at least) is reasonable. This should be supervised by your veterinarian, who can examine your horse and help you to make the best care decisions.

Martin Furr, DVM, PhD

Oklahoma State University

Stillwater, Oklahoma

Related